You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Severe Transient Left Ventricular Pseudohypertrophy During Treatment of Hemophagocytic Lymphohistiocytosis: A Case Report

Kuzmanovic, Milos MD; Pasic, Srdjan MD, PhD; Prijic, Sergej MD; Jovanovic, Ankica MD; Kosutic, Jovan MD, PhD

Journal of Pediatric Hematology/Oncology:
doi: 10.1097/MPH.0b013e318257a4cb
Clinical and Laboratory Observations
Abstract

Background: An association between hemophagocytic lymphohistiocytosis (HLH) and severe transient left ventricular (LV) hypertrophy has not been described to date. Possible explanations, including etoposide toxicity, are discussed.

Observation: A 2-month-old male infant with HLH was treated according to the HLH-2004 protocol. Initial cardiac evaluation was within normal limits. During the second month of therapy, a heart murmur was discovered; electrocardiogram demonstrated signs of LV hypertrophy, and echocardiogram confirmed the presence of thickness of LV walls. This complication was transient: clinical findings, echocardiogram, and electrocardiogram recorded 6 months afterward were all within normal limits.

Conclusions: The case suggests the need for close echocardiographic monitoring during HLH treatment.

Author Information

Departments of *Hematooncology

Immunology

Cardiology

§Haematology, Mother and Child Health Institute “Dr Vukan Cupic,” School of Medicine, University of Belgrade, Belgrade, Serbia

Supported by Ministry of Science of Republic of Serbia, Grant Number 175056.

The authors declare no conflict of interest.

Reprints: Jovan Kosutic, MD, PhD, Department of Pediatric Cardiology, Mother and Child Health Institute “Dr Vukan Cupic,” Belgrade, Serbia, School of Medicine, University of Belgrade, R. Dakica St. 6-8, 11070 Belgrade, Serbia (e-mail: kosutic@eunet.rs).

Received September 9, 2011

Accepted March 27, 2012

Copyright © 2012 Wolters Kluwer Health, Inc. All rights reserved.